Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 116, NWS Dodge City, KS

June 10, 2022Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2022, 12:47 AM CDT for Ellis County, Rush County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2022, 12:47 AM CDT (05:47 UTC)
Expired
Jun 10, 2022, 1:18 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KDDC 100547
SVRDDC
KSC051-165-100630-
/O.NEW.KDDC.SV.W.0116.220610T0547Z-220610T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1247 AM CDT Fri Jun 10 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Rush County in central Kansas...
  Southwestern Ellis County in central Kansas...

* Until 130 AM CDT.

* At 1247 AM CDT, a severe thunderstorm was located near Yocemento,
  moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Hays, Catherine, Toulon, Munjor, Victoria and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 9904 3870 9904 3870 9903 3868 9903
      3855 9943 3888 9959 3905 9940
TIME...MOT...LOC 0547Z 306DEG 20KT 3894 9941 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
2 follow-up statements
707 
WWUS53 KDDC 100612
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
112 AM CDT Fri Jun 10 2022

KSC051-165-100630-
/O.CON.KDDC.SV.W.0116.000000T0000Z-220610T0630Z/
Rush KS-Ellis KS-
112 AM CDT Fri Jun 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN RUSH AND SOUTHERN ELLIS COUNTIES...

At 111 AM CDT, a severe thunderstorm was located near Munjor, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hays, Victoria, Catherine, Schoenchen, Liebenthal, Loretta,
Yocemento, Pfeifer, Toulon, Munjor, Antonino and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3882 9904 3870 9904 3870 9903 3868 9903
      3855 9943 3883 9956 3899 9930
TIME...MOT...LOC 0611Z 329DEG 24KT 3881 9930 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
836 
WWUS53 KDDC 100618
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
118 AM CDT Fri Jun 10 2022

KSC051-165-100628-
/O.CAN.KDDC.SV.W.0116.000000T0000Z-220610T0630Z/
Rush KS-Ellis KS-
118 AM CDT Fri Jun 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND SOUTHERN
ELLIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
central Kansas.

LAT...LON 3882 9904 3870 9904 3870 9903 3868 9903
      3855 9943 3883 9956 3899 9930
TIME...MOT...LOC 0616Z 306DEG 20KT 3879 9926 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:14 AM CDT, 33 minutes earlier.

Area forecast discussion, Jun 10, 12:14 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1214 AM CDT Fri Jun 10 2022

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 1254 PM CDT Thu Jun 9 2022

Ongoing thunderstorms at of 18z continue to develop and move into
central Kansas east of the Larned to Medicine Lodge line. As
these storms move east this Thursday afternoon they will pose
little risk for any type of severe weather in the Stafford, Pratt
and Medicine Lodge areas.

The main area of interest of late day/evening for strong to
severe thunderstorms will be across southeast Colorado near a
surface boundary which based on SPC Meso Analysis and RAP 0-1km
moist Convergence has it located from extreme southeast Colorado
to west central and northwest Kansas. MLCAPE at 18z was 1500 to
2000j/kg with decent CIN in place but given this area has already
broke out into the sun will be monitoring the erosion of this cap
and possible thunderstorm development after 3pm. Any storm that
does develop late today will have a good chance to become strong
or severe given an approaching upper level trough, forecast shear
and mid level instability late day in this area. The strongest
storms being capable of producing hail larger than 2" possible.
Also strong gusty winds will be possible given the high bases and
downdraft capes. These storms will move east southeast late day
and cross southwest Kansas with the best chance for severe being
west of a Garden City to Meade line and between 21z and 03z.
Locally heavy rainfall will also be possible and given the recent
rainfall this may result in some water issues. At this time am
leaning towards holding off with any type of Flood Warning but
this heavy rainfall may result in some localized ponding of water.

After 03z there will be a chance for strong to severe
thunderstorms across north central Kansas as an upper level trough
exits Nebraska and crosses north central/central Kansas between
03z an 09z Friday. This upper wave should move along a mid level
baroclinic zone which based on the 700mb temperature gradient from
the RAP will be located near/north of Wakeeney to near/east of
Pratt. Also overnight the RAP 850mb winds increase to 35 to 40
knots across southwest Kansas as warm air advection, moisture
advection and 0-1km moisture convergence improving near the edge
of the warm mid level temperatures. Given this...what storms that
have developed earlier in the evening ahead of the approaching
upper wave should continue to increase in coverage and strengthen
as they move south southeast. As this cluster of storms develops
the primary hazard will shift from large hail to strong damaging
winds along with periods of heavy rainfall. Given that this area
has had a brief break in the convection over the past few days and
taking into account what little isolated convection that did
occur earlier this morning...will lean towards holding off on
issuing a flood watch at this time for Trego, Ellis or Rush
counties but the expected heavy rain potential may result in minor
water issues, especially in poor drainage areas along with
ponding of water in fields. Wind gusts in excess of 70 mph will
also be possible.

Much like the previous events the overnight thunderstorms will
end by early morning and what cloud cover there will be present
will give way to a mostly sunny afternoon. What cooler air that
did invade southwest Kansas overnight will be slow to erode from
west to east but it does look like a warmer afternoon temperatures
will be possible west of Dodge City. Highs near 90 are not out of
the question in a few locations in extreme southwest Kansas
(Elkhart) while east of Dodge City the highs are expected to be
mainly in the low to mid 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 1254 PM CDT Thu Jun 9 2022

The latest Models today, ensemble clusters and ECMWF EFI were all
in good agreement with summer heat returning to southwest Kansas
over the weekend and into early next week. See little reason to
disagree with the latest forecast with highs Sunday and Monday
ranging from 100 to near 105. Subtle upper level disturbances are
forecast to rotate out of the Rockies and out into the Western
High Plains late week and early next week as the upper ridge moves
east across the Central and Northern Plains. Any one of these
subtle waves may aid in the development of isolated thunderstorms
over eastern Colorado along a trough of low pressure at the
surface. Any storm that does develop will move east and weaken
during the evening so the probability of thunderstorms across far
southwest Kansas appears small. Precipitation chances may be small
but the strong gusty winds are appearing to be more and more
likely given the trough of low pressure along the lee of the
Rockies in response to an approaching upper level trough and
stronger winds (40-50knot 850mb winds forecast, especially Monday)
mixing down to the surface.

Towards mid week the precipitation chances will be on the
increase as an upper level trough that will be crossing the
Western United States on Monday moves east towards the Rockies on
Tuesday. Cooling in the mid levels are expected as the warm mid
level temperatures shift east as the upper ridge axis enters the
Mississippi Valley. Given the location of the lee surface trough
and approaching cold front from the north along with cooling mid
level temperatures ahead of the approaching upper level trough it
currently appears that thunderstorms chances will be on the
increase late Tuesday through Wednesday, especially north of Dodge
City.

Cold frontal passage mid week will usher in some cooler, or
should we say more seasonal, temperatures back to southwest Kansas
for the end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1210 AM CDT Fri Jun 10 2022

VFR flying conditions this TAF cycle for all terminals.
Thunderstorms have developed N of HYS over the last few hours and
are moving very slowly south-southeast. Uncertainty surrounding
the longevity of this activity remains, and therefore only VCTS
was included in the HYS TAF, however any direct terminal impact
from these thunderstorms would result in IFR/LIFR cigs and vis.
Otherwise, winds will be fairly light through the period, staying
around or below 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  88  63  95 /  20   0   0   0
GCK  58  87  63  96 /  20   0   0   0
EHA  60  91  64  99 /  30   0   0   0
LBL  61  90  64  98 /  30   0   0   0
HYS  61  84  62  93 /  50   0   0   0
P28  64  87  64  91 /  50   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Springer
Hazardous weather outlook, Jun 9, 1:55 AM CDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 AM CDT Thu Jun 9 2022

KSZ030-031-043>046-061>066-074>081-084>090-100700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 AM CDT Thu Jun 9 2022 /1255 AM MDT Thu Jun 9 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Another day of severe thunderstorm activity is possible Thursday
afternoon and evening, affecting portions of southwest KS in two
separate scenarios. First, thunderstorms will develop across the
higher terrain of eastern CO and move southeast into southwest KS,
where the environment will be characterized by 2000+ J/Kg of
MLCAPE and 35-45 kts of 0-6km bulk shear. This activity will pose
mainly a large hail and damaging wind gust threat along and west
of a Scott City to Ashland line during the 21-02Z time frame.
Second, thunderstorms are expected to form over central and
western NE, and amalgamate into a south-southeast propagating MCS
that will affect portions of central KS after 01Z Friday.
Spatiotemporal discrepancies between CAM guidance renders
confidence in MCS timing and track low, and it is entirely
possible the thunderstorm complex stays east of our area. However,
the environment ahead of this MCS will be characterized by
2000-2500 J/Kg of MLCAPE and 40-50 kts of 0-6km bulk shear, which
would be supportive of mainly a damaging wind gust threat, given
the expected storm mode, for areas along and east of a Wakeeney to
Coldwater line.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:48 PM CDTSevere Thunderstorm WarningDDCEllis42 min
Jun 10, 12:14 AM CDTSevere Thunderstorm WarningDDCEllis, Trego46 min
Jun 10, 12:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis46 min
Jun 10, 1:02 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Trego21 min
Jun 10, 1:22 AM CDTSpecial Weather StatementDDCEllis38 min
Jun 10, 1:45 AM CDTSpecial Weather StatementDDCEllis45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.